People affected with tardive dyskinesia don’t circulate socially much. They’re often disfigured by the involuntary spasms, movements or in Dystonic cases, they are frozen in a contorted way.
I fought hard for three years to find relief for my symptoms so I could sign my own name, sleep at night and drive a car again. I went to so many doctors you would not believe it!!!!!!!!!!!!!!!!! I’m wanting to write a short book on it because I learned a lot about treatment, how to get it and what to look for. A lot of the info is in vlog 1 and 2 and I’m just asking people to reblog them in hopes of reaching more people. The 300 folks I’ve reached on IBPF’s site so far had told me some incredible, hard to believe freaky stuff. My vlogs are NOT alarmist or antimedicine…they are just helpful and low key. I did two sets, one of the sets was later in the afternoon after waking up and I was more animated. Here they are. Maybe they’ll brighten up someone’s day.
Tardive Dyskinesia resources and research. When I became bipolar I and started hallucinating and thought I had kids, (I don’t) I was put on Seroquel. It was a great drug for me and I believe, based on my experience, that it is a drug that doesn’t cause as much TD. But it has other side effects, which I blather on about endlessly.
I want to help. I want to get the word out there to the 200k people who have Tardive Dyskinesia and can’t take Cogentin like me. It gave me blackouts. If you don’t have this problem or know someone who does, never mind. But be aware that Nami statistics, (and they are funded partly by drug companies so their figures would be conservative) Nami says that 30-50% of us, if on both original and or atypicals like Abilify or Latuda, just for two to mention, over a ten year period, will come down with some kind of movement disorder. No reason to be scared, like I said, most people can take Cogentin and it’s just a bump in the road. I think like 90% can take Cogentin without a problem. And you can always switch antipsychotics or lower your dose with your doctor’s approval. I tried, in the hospital, to wean myself off my antipsychotics because to remove the cause makes sense, right? Wrong. Those of us with chronic TD, even if we carefully titrate down develop “Withdrawal Emergent Syndrome” where the symptoms get worse. This means that we have a chronic, lifelong, permanent condition. But we need our antipsychotics, right? I know I did. When I came off Seroquel I was so weepy, fragile and hallucinatory, paranoid.
We’ve been messing with the messages in the basal ganglia (base of the skull in the neck) so long (they regulate thought and movement) that it all rushes out like a dam or levee that broke. I am married to antipsychotics forever. But there is light at the end of this tunnel. I’m writing this longass blog because of the responses and questions I receive when I mention my Tardive Dyskinesia. I have some info about research and helpful meds that not every doctor knows or cares about. Let me help out here, since I’m the poster child for Tardive Dyskinesia. Or so it seems. that is my platform, Tiny as it is. Because the suffering I went through was anything but tiny. And if anyone else with TD wants to Guest Blog about their experience or their knowledge of it, be my guest, I’d love to have you contribute to the pool of knowledge that those of use who have it have picked up along the way. Otherwise, I don’t expect you to be interested in this. I am not trying to cause a panic, but we need to be careful about doses and meds.
A lot of people I am reaching thru my blog question me about ‘who helped you with Tardive Dyskinesia?’ Since I was stigmatized, labeled as psychosomatic (even tho Tardive Rates for us on antipsychotics are as high as 50%) I often just got sent up to psych. Initally I was helped by changing antipsychotics back to Seroquel. But the illness progressed. People who have it in their neck and jaw can be helped with Botox injections. I was initially put on Requip and that worked for a month. Then they put me on the other restless leg syndrome drug and I got another month and then it stopped working. The drug that ended up helping the most is a drug doctors don’t want to promote, for reasons I elaborate on at the bottom. I’m sorry this is so long, if you don’t have Tardive, there is no reason to read this.
I struggled for 3 years. One clinic, the National Parkinsons Disorder here in Miami had a specialist who told me, “Your case is pretty hopeless. Get ready to Suck it up.” But he did prescribe Xenazine, or Tetrabenzene (also called) which helped a little but caused depression. I Googled every day and went through various result fields. I saw four local neuros who wasted my time doing complete workups, head MRI’s and all and shook their head in disapproval about the fact that I was on a Benzo. (Tranxene) I guess they thought I didn’t deserve any relief. Remember, there are doctors like that out there.
One more google search led to a movement disorder clinic up the state from me, Shands Movement Disorder Clinic. Call them. Write them to try to find another specialist near where you live. Many neuros have no clue about my medicine for reasons I will elaborate in a minute. Shands is located at University of Miami, Gainesville, Florida. I mention the university affiliation because other times with …medical mysteries I’ve had good luck with University doctors cause they still care about their work. I write them letters or emails. Anyway, My doctor was a neurologist and he had been doing research with clozaril. I was already on Xenazine and it was helping some, but a small amount of clozaril finished the Tardive off. Other people can be helped with Baclofen, chewing gum, Amantadine and antihistamines and Long acting Benzos like Klonopin or Tranxene, and maybe have a faster one on hand when a thrashing attack starts and they want to quell it. my doctor’s name is Ramon Rodriguez, but he’s gone to clean up the mess at the VA in Orlando. But you can write him. He has been replaced by a wonderful female doctor. Also….THERE IS ONGOING RESEARCH there is a company called Praxis, Website WWW. Kinect4Study.com and there may be studies within a company called Clinical Connection. Or Segal Institute. Google “Studies for Tardive Dyskinesa. To get in a study you have to tell them a lot of stuff, and often if you are on other meds they won’t take you. But the Kinect study, which was given to a friend of mine at the NAMI convention two weeks ago, they know you are on psych meds because that’s what caused the TD in the first place!!!
One more point: The reason that the use of Clozaril in low dose is not widely promoted or known is multipronged: 1:There is a 1% fatal side effect, but #2: they have safety protocols in place, namely blood tests to make sure that doesn’t happen. #3 Doctors, who are overworked enough, don’t want to write the scrip for the lab work, and in the first six months the labwork is every week. Then it drops down to every two weeks then it drops down to once a month. It is absolutely Mandatory. # 4: It’s a geneeric drug and no one stands to make any money. It’s the most underprescribed and unfairly maligned drug out there. It was a miracle drug for me along with the Xenazine in small small doses (larger doses of Xenazine create depression) These things get complicated.
It’s the same thing with MAOI’s, doctors don’t want the complications. I had real bad tardive dyskinesia for three years, people looked at me with fear in their eyes, I was Michael J Fox X20 for three years. There are currently 200,000 cases of this disorder in the country and a bumper crop to come, since doctors prescribe antipsychotics too often in my view, because they act quickly, and are a quick ‘fix.’ In my journeys to Shands Movement Disorder in Gainesville, I have met several people given Abilify or Latuda because their wife left or their dog died. Not the same as a true mental illness. And the risk of heart attack and stroke goes way up when elderly people are given these drugs. For a while there were a lot of class actions against Geodon, and I tried to get on one, but my case would be impossible to prove since over the years I’ve been on so many. But once again, in my view, the more sedative antipsychotics (Seroquel and Clozaril in my experience) are less likely to cause the problem . Also, it can be prevented by using the minum therapeutic dose and you can work with your doctor on that. I’m only on 100 mg of Clozaril and it stabilizes my mood big time. If you know anyone with uncontrollable muscle movements in their face, jaw, smacking of lips or in their neck or extremities, encourage them to seek out a movement disorder clinic. #tardivedyskinesia #tardivedystonia #schizophrenia #sideeffects #bipolardisorder #endthestigma #amwriting #manicdepression #extrapyramidalsideeffects #neurology #movementdisorderclinics #Parkinson’s